Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

July 4, 2011Douglas County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 4, 2011, 10:33 PM CDT for Douglas County, Minnesota. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2011, 10:33 PM CDT (03:33 UTC)
Expired
Jul 5, 2011, 12:30 AM CDT
In force
117 min
Issued by
NWS Twin Cities, MN

County Douglas County, MN

The radar

The Minneapolis radar (KMPX), 197 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

516 
WWUS83 KMPX 050333
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1033 PM CDT MON JUL 4 2011

MNZ041-042-047-048-050530-
DOUGLAS-POPE-STEVENS-TODD-
1033 PM CDT MON JUL 4 2011

...STRONG THUNDERSTORMS MOVING INTO DOUGLAS...POPE...STEVENS AND 
TODD COUNTIES BY MIDNIGHT...

AT 1022 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A CLUSTER OF 
STRONG THUNDERSTORMS ABOUT 35 MILES NORTHWEST OF FERGUS FALLS.
THESE STORMS WERE MOVING SOUTHEAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ALEXANDRIA. 
  MELBY.
  EVANSVILLE.
  LEAF VALLEY.
  BRANDON.
  GARFIELD.
  HOLMES.

LAT...LON 4611 9515 4599 9496 4552 9595 4577 9606
      4577 9577 4597 9578 4612 9576
TIME...MOT...LOC 0329Z 328DEG 34KT 4669 9631

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 4, 6:56 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 4, 6:56 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
656 PM CDT MON JUL 4 2011

.UPDATE...

ADDED 00Z TAF DISCUSSION BELOW.

&&

.DISCUSSION...

MAIN CONCERNS WEATHER WISE THIS FORECAST PERIOD ARE THUNDER/SEVERE
CHANCES TONIGHT AND TUESDAY AND AGAIN SATURDAY/SATURDAY NIGHT.

CURRENT UPPER AIR/WATER VAPOR ANALYSIS SHOWS LARGE SUBTROPICAL
RIDGE CENTERED OVER CO...WITH TWO SHORT WAVES OF INTEREST. THE
FIRST IS ASSOCIATED WITH MAIN BELT OF WESTERLIES NEAR LAKE
WINNIPEG...WHILE SECOND ONE IS RUNNING AROUND THE SUBTROPICAL
RIDGE FROM UTAH INTO WY. AT THE SFC...HIGH PRESSURE HAS NOW SLID
OFF TO THE CHICAGO AREA...WITH MOIST RETURN FLOW NOW SET UP ACROSS
THE PLAINS. A COLD FRONT ASSOCIATED WITH THE NRN SHORT WAVE WAS
ANALYZED FROM NE NODAK...SW TO THE BLACK HILLS REGION AT 3 PM.
DEWPS AROUND 70 HAVE POOLED AHEAD OF THE FRONT...WITH PWATS UP
AROUND 1.5 INCHES AND MLCAPES BETWEEN 3000 AND 4000 J/KG.

FOR TONIGHT...MODELS REMAIN IN GOOD AGREEMENT ON HANDLING OF LARGE
SCALE FEATURES...BUT HAVE CONTINUED A SLOWING TREND WITH THE
FRONT. EXPLICIT CONVECTION FORECASTS FROM THE 4KM SPC-WRF AND HRRR
SIMILAR IN HANDLING THINGS THIS EVENING...AND IN GENERAL FOLLOWED
THE IDEA FROM THESE MODELS FOR THE FIRST 12 TO 24 HOURS OF THE
FORECAST. HAVE SEEN STORMS DEVELOP NEAR WINNIPEG OVER THE LAST
COUPLE OF HOURS IN RESPONSE TO THE SHORT WAVE AND GIVEN DEGREE OF
INSTABILITY AND LACK OF CAPPING ALONG THE COLD FRONT...EXPECT
ACTIVITY TO BUILD SW TOWARD DEVILS LAKE OVER THE NEXT COUPLE OF
HOURS. EVERYTHING POINTS TO THIS ACTIVITY CONGEALING INTO A LINE
AND MAKING A RUN FOR CENTRAL MN TONIGHT. AS FOR SEVERE
POTENTIAL...PLENTY OF INSTABILITY WILL REMAIN THROUGH THE
NIGHT...WITH MUCAPES PROGGED TO REMAIN ABOVE 2000 J/KG...BUT WIND
SUPPORT RATHER LACKING THIS FAR SOUTH. 30 TO 40 KTS OF BULK SHEAR
WILL BE IN PLACE THIS EVENING ALONG THE INTERNATIONAL BORDER...BUT
DOWN HERE...MODELS POINT TO BULK SHEAR BEING LESS THAN 30
KTS...WITH H85 WIND UNDER 20 KTS...NEITHER IS VERY CONDUCIVE FOR
KEEPING MUCH OF A SEVERE THREAT GOING THIS FAR SOUTH. WITH THAT
SAID...SHOULD SEE GOOD COLD POOL DEVELOPMENT THIS EVENING WITH
THUNDERSTORMS...WHICH WILL LEAD TO AT LEAST A MARGINAL WIND THREAT
NW OF A MADISON TO MILLE LACS LAKE LINE TONIGHT AS WEAKENING
CONVECTION WORKS INTO THE AREA. AS FOR TIMING POPS IN...SPC
WRF/HRRR AND SREF PROBS KEEP ACTIVITY OUT OF THE AREA UNTIL AFTER
03Z /10 PM/...SO FIREWORK SHOWS ACROSS THE MPX CWA SHOULD BE ABLE
TO GET OFF WITHOUT ANY DISRUPTIONS.

FOR TUESDAY...12Z MODEL RUNS HAVE BECOME A BIT MORE INTERESTING
FOR THIS DAY. ALL ARE SLOWER WITH THE MOVEMENT OF THE FRONT...WITH
IT EXPECTED TO MOVE THROUGH THE AXN AREA AROUND 05.12Z...TWIN CITIES
AROUND 06.00Z...AND EAU/AEL AROUND 06.06Z. IN ADDITION TO
THIS...WY WAVE IS PROGGED TO MOVE ACROSS THE MN/IA BORDER FROM THE
LATE MORNING THROUGH THE AFTERNOON...WHICH SHOULD HELP ENHANCE
THUNDER POTENTIAL...ESPECIALLY ACROSS THE SOUTH DURING THE
AFTERNOON. IN ADDITION TO THIS...NAM/GFS/ECMWF SHOW A 40 TO 50 KT
MID LEVEL JET COMING ACROSS IA WITH THIS WAVE...WHICH WILL
RATCHET UP BULK SHEAR VALUES INTO THE SAME RANGE. TO GO ALONG WITH
THIS...WILL AGAIN SEE MODEST INSTABILITY GIVEN DEGREE OF BOUNDARY
LAYER MOISTURE /DEWPS AROUND 70/. THIS ALL POINTS TO A BETTER
THREAT FOR SEVERE STORMS THAN ORIGINALLY THOUGHT...AS SEEN WITH
THE NORTHWARD EXPANSION OF THE SPC DAY 2 SLIGHT RISK. WITH THAT
SAID...THERE ARE TWO BIG LIMITING FACTORS TO THE SEVERE POTENTIAL
TOMORROW AND THEY DEAL WITH LOW LEVEL FLOW. AT THE SFC...WINDS
AHEAD FRONT ARE EXPECTED TO VEER CONSIDERABLY TO THE WEST
OVERNIGHT...WHICH WILL LIMIT CONVERGENCE ALONG THE FRONT...AND MAY
EVEN LEAD TO ACTIVITY DEVELOPING BEHIND THE FRONT. PROBABLY THE
BIGGER ISSUE THOUGH IS THAT THERE IS ALMOST NO FLOW AND LIMITED
CONVERGENCE AT H85. STILL..WITH UPPER WAVE MOVING ACROSS THE FRONT
IN THE AFTERNOON...SHOULD SEE FAIRLY WIDESPREAD CONVECTION IN SRN
MN...SO HAVE INTRODUCED SOME LIKELY POPS FOR TUESDAY AFTERNOON IN
THE SOUTH.

COLD FRONT STILL LOOKS TO PUSH SOUTH OF THE AREA TUESDAY
NIGHT...TAKING PRECIP CHANCES WITH IT. ANOTHER PACIFIC HIGH WILL
SETTLE INTO THE AREA WEDNESDAY...RESULTING IN MILD AND DRY
CONDITIONS THROUGH THE REST OF THE WEEK. 12Z GFS HAS COME MORE
INTO LINE WITH THE ECMWF IN TERMS OF THE NEXT PRECIP
CHANCE...KEEPING THE MPX CWA DRY UNTIL FRIDAY NIGHT/SATURDAY...WHEN
ANOTHER COLD FRONT IS PROGGED TO SWEEP ACROSS THE AREA. GFS HAS
PWATS AHEAD OF THE FRONT UP AROUND 2 INCHES...SHOULD SHOULD A THE
VERY LEAST SOME EFFICIENT RAIN PRODUCERS WITH THIS ACTIVITY.
CONTINUED TO LEAN TOWARD AN ECWMF SOLUTION FOR THE WEEKEND...WITH
BEST WINDOW OF OPPORTUNITY FOR CONVECTION LOOKING TO COME SATURDAY
NIGHT. ANOTHER MOIST AND UNSTABLE AIRMASS WILL FIND ITS WAY OUT
AHEAD OF THE FRONT...ALONG WITH A BIT OF A CAPPING INVERSION /+12C
AT H7 MAKES ITS RETURN/. HOWEVER...COMBO OF FRONTAL CIRCULATION
AND UPPER WAVE SHOULD BE ABLE TO BUST THROUGH THE CAP...AND WITH
30 TO 40 KTS OF BULK SHEAR PROGGED TO BE IN PLACE...EVERYTHING
POINTS TO MORE SEVERE STORMS BEING POSSIBLE THEN.

GOING INTO NEXT WEEK...THE GFS AND ECMWF TAKE SATURDAYS COLD FRONT
ONLY AS FAR SOUTH AS IA/NEB...SO HAVE CONTINUED TO MENTION THUNDER
CHANCE FOR THE S/SW INTO MONDAY AS MEDIUM RANGE MODELS INDICATE
OVERRUNNING SCENARIO NOT BEING TOO FAR AWAY FOR NEXT WEEK.

&&

.AVIATION.../00Z TAF ISSUANCE/
VFR CONDITIONS OVERNIGHT BUT SOME CHANCE OF MVFR CIGS DEVELOPING
TUESDAY MORNING WITH A FEW SHOWERS OR THUNDERSTORMS. SURFACE
TROUGH OVER NW MN TO MOVE INTO CENTRAL MN BY MORNING. AREA OF
THUNDERSTORM TO CONTINUE ACROSS NORTHERN MN THIS EVENING WITH
ADDITIONAL THUNDERSTORMS DEVELOPING FROM SOUTHERN NORTH DAKOTA
INTO SOUTH DAKOTA. SOME OF THIS ACTIVITY WILL MOVE TOWARD WEST
CENTRAL MN INCLUDING KAXN AROUND 05Z. CONFIDENCE NOT HIGH THAT
THUNDER WILL SPREAD INTO THE REST OF CENTRAL MN BY MORNING BUT WILL
INCLUDE CB. IT LOOKS LIKE A GREATER RISK OF MORE WIDESPREAD
SHOWERS AND ISOLATED THUNDER FOR SOUTHERN AND PARTS OF CENTRAL MN
ON TUESDAY MORNING INTO THE AFTERNOON AS THE SURFACE TROUGH MOVE
THROUGH WITH BETTER UPPER AIR SUPPORT. HAVE INCLUDED SOME LOW END
VFR CIGS AND HIGH END MVFR IN SOME OF THIS ACTIVITY. SOUTH TO
SOUTHWEST WIND GENERALLY UNDER 10 KNOTS OVERNIGHT...THEN GRADUALLY
SHIFTING TO WEST TO SOUTHWEST AND NORTH TO NORTHWEST WITH THE
PASSAGE OF THE TROUGH AND FRONT.

KMSP...GENERALLY VFR THROUGH THE PERIOD. WEAKENING CONVECTION
COULD GIVE THE AREA A FEW SHOWERS BUT ONLY INCLUDING A CB GROUP
FOR NOW. BETTER CHANCE OF THUNDER TUESDAY MORNING INTO THE
AFTERNOON AS THE FRONT AND TROUGH MOVE THROUGH. SOME CHANCE OF
MVFR CIGS JUST UNDER 030 BUT MAINLY LOW END VFR. SOUTH WINDS
UNDER 1O KNOTS OVERNIGHT AND AROUND 10 KNOTS AS THE WIND SHIFTS TO
SOUTHWEST AND FINALLY WEST TO NORTHWEST LATE TUESDAY AFTERNOON.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MPG/JPR
Hazardous weather outlook, Jul 4, 5:15 PM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
515 PM CDT MON JUL 4 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
051200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
515 PM CDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO CENTRAL MINNESOTA AFTER
10 PM...AND SPREAD SOUTHEAST OVERNIGHT. A FEW STORMS COULD BE
SEVERE IN PARTS OF WEST CENTRAL MINNESOTA. LARGE HAIL AND
DAMAGING WINDS WOULD BE THE MAIN SEVERE WEATHER THREAT. THESE
STORMS ARE EXPECTED ALONG A SLOW MOVING COLD FRONT WHICH WILL SAG
INTO SOUTHERN MINNESOTA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT WILL MOVE ACROSS SOUTHERN MINNESOTA AND WEST
CENTRAL WISCONSIN TUESDAY BRINGING SCATTERED THUNDERSTORMS. A FEW
STORMS COULD BECOME SEVERE.

A CHANCE OF THUNDERSTORMS WILL RETURN FRIDAY EVENING INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT OVER WEST
CENTRAL MINNESOTA.

In the hours before

Special weather statement, Jul 4, 10:33 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1033 PM CDT MON JUL 4 2011

MNZ041-042-047-048-050530-
DOUGLAS-POPE-STEVENS-TODD-
1033 PM CDT MON JUL 4 2011

...STRONG THUNDERSTORMS MOVING INTO DOUGLAS...POPE...STEVENS AND
TODD COUNTIES BY MIDNIGHT...

AT 1022 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A CLUSTER OF
STRONG THUNDERSTORMS ABOUT 35 MILES NORTHWEST OF FERGUS FALLS.
THESE STORMS WERE MOVING SOUTHEAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ALEXANDRIA.
  MELBY.
  EVANSVILLE.
  LEAF VALLEY.
  BRANDON.
  GARFIELD.
  HOLMES.

LAT...LON 4611 9515 4599 9496 4552 9595 4577 9606
      4577 9577 4597 9578 4612 9576
TIME...MOT...LOC 0329Z 328DEG 34KT 4669 9631

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:54 PM CDTSpecial Weather StatementMPXDouglas, Pope, Stevens, Todd96 min
Jul 5, 12:35 AM CDTSevere Thunderstorm WarningMPXStevens55 min
Jul 5, 1:20 AM CDTSevere Thunderstorm WarningMPXLac qui Parle55 min
Jul 5, 2:14 AM CDTSpecial Weather StatementMPXChippewa, Kandiyohi, Lac qui Parle, Pope, Renville, Stearns and 2 more76 min
Jul 5, 3:50 AM CDTAreal Flood AdvisoryMPXLac qui Parle, Yellow Medicine3 hr
Jul 5, 4:56 AM CDTAreal Flood AdvisoryMPXStevens, Swift4 hr
Jul 5, 5:05 AM CDTSpecial Weather StatementMPXPope, Stevens, Swift55 min
Jul 5, 7:06 AM CDTAreal Flood AdvisoryMPXLac qui Parle, Yellow Medicine3 hr
Jul 5, 6:26 PM CDTSevere Thunderstorm WarningMPXAnoka, Ramsey, Washington32 min

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.